Oklahoma, 2015

Flood in Oklahoma, May 17 to 20, 2015

May 17 to 20, 2015 · NWS TSA · 1 event in 1 county or zone

A strong upper level disturbance moved into the Plains on the 16th. With very moist and unstable air in place ahead of this system across eastern Oklahoma and Kansas, widespread thunderstorms developed as this system approached.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level disturbance moved into the Plains on the 16th. With very moist and unstable air in place ahead of this system across eastern Oklahoma and Kansas, widespread thunderstorms developed as this system approached. The heavy rainfall that resulted from these thunderstorms caused moderate flooding of the Neosho River near Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 17, 2:59 PM CST, 16 minutes earlier.

Area forecast discussion, May 17, 2:59 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
359 PM CDT SUN MAY 17 2015

.DISCUSSION...
NEXT COUPLE OF DAYS MARGINAL CHANCE FOR SHOWERS
THUNDERSTORMS MAINLY SOUTH WHERE BETTER MOISTURE
RESIDES.  WRF MODEL AN OUTLIER REGARDING PRECIP
AND POP SOUTHEAST AND NORTHWEST ARKANSAS. DRIER
SHORT TERM HRRR LOOKS GOOD TONIGHT.

NEXT BIG RAIN TUESDAY NIGHT  WEDNESDAY WHEN THE
NEXT SHOT OF ENERGY EJECTED FROM THE SOUTHWEST.
CHANCE POPS THURSDAY INTO FRIDAY.

UPPER LOW OVER THE SOUTHWEST FRIDAY MOVES ACROSS
THE ROCKIES AND INTO THE CENTRAL PLAINS...SUNDAY.
ANOTHER SLUG WET WEATHER FOR THE HOLIDAY WEEKEND.
GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  83  60  75 /  10  10  10  10
FSM   68  84  66  81 /  30  30  20  20
MLC   67  84  63  80 /  10  20  20  30
BVO   58  81  54  72 /  10  10  10  10
FYV   62  81  58  76 /  30  30  20  10
BYV   64  81  57  75 /  30  30  20  10
MKO   64  83  61  77 /  10  10  10  30
MIO   63  80  56  73 /  10  10  10  10
F10   64  83  61  77 /  10  10  10  30
HHW   68  83  67  81 /  40  30  20  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...14
LONG TERM....21
Hazardous weather outlook, May 17, 12:23 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
123 PM CDT SUN MAY 17 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
123 PM CDT SUN MAY 17 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
 	AREA...SOUTHEAST OKLAHOMA...WESTERN ARKANSAS.
 	ONSET...MID AFTERNOON.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...AFTER MIDNIGHT.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...AFTER MIDNIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...

A FEW ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE BY
MID AFTERNOON ACROSS EAST CENTRAL AND SOUTHEAST OKLAHOMA AS WELL
AS WESTERN ARKANSAS. SEVERE THREAT WILL REMAIN LIMITED DUE TO
WEAKER WIND SHEAR ALOFT COMPARED TO YESTERDAY. MARGINALLY SEVERE
HAIL AND WIND WOULD BE THE MAIN THREATS. THIS ACTIVITY SHOULD
DISSIPATE WITH THE LOSS OF DAYTIME HEATING.

THERE IS STILL CONSIDERABLE UNCERTAINTY AS TO REDEVELOPMENT OF
STORMS ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS LATE
TONIGHT. IF STORMS DO FORM...TRAINING OVER SOME OF THE SAME AREAS
THAT RECEIVED RAINS LAST NIGHT COULD LEAD TO FLASH FLOODING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY AND TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL.
THURSDAY THRU SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...

AN ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE FORECAST AREA
THIS UPCOMING WEEK. THUNDERSTORM CHANCES WILL EXIST EACH
DAY...WITH THE HIGHEST CHANCES WEDNESDAY. THE GREATEST SEVERE RISK
WILL BE ON WEDNESDAY AS WELL...WITH LOW RISK PREVAILING MOST DAYS.
FLOODING WILL CONTINUE TO BE A CONCERN...BOTH FROM RIVERS AND FROM
FLASH FLOODING...AS MORE ROUNDS OF POTENTIALLY HEAVY RAIN FALL ON
AREAS THAT ARE NEARLY SATURATED AS IT IS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

In the hours before

Local storm report, May 17, 10:32 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1132 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     5 ESE BROKEN ARROW      36.02N 95.71W
05/16/2015                   WAGONER            OK   NWS EMPLOYEE

            SEVERAL POWER POLES BLOWN OVER OR SNAPPED ON ONETA ROAD
            JUST SOUTH OF THE INTERSECTION WITH HIGHWAY 51.

&&

GEW
Local storm report, May 17, 10:35 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1135 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     TSTM WND DMG     PRYOR                   36.31N 95.32W
05/16/2015                   MAYES              OK   BROADCAST MEDIA

            TREES DOWN AND MANY BROKEN LIMBS IN AND AROUND PRYOR.
            OTHER DAMAGE LIKELY TO THE NORTH AND NORTHWEST.

1224 AM     TSTM WND DMG     1 NE KETCHUM            36.53N 95.01W
05/17/2015                   CRAIG              OK   EMERGENCY MNGR

            ONE DOUBLE WIDE TRAILER HOME DESTROYED. 4490 ROAD BETWEEN
            COUNTY ROADS 300 AND 310.

0200 AM     FLASH FLOOD      4 W HULBERT             35.93N 95.21W
05/17/2015                   CHEROKEE           OK   COUNTY OFFICIAL

            STATE HIGHWAY 80 CLOSED BETWEEN HWY 51 AND US 62 AT 9 AM.
            ESTIMATED TO HAVE FLOODED AROUND OR AFTER 2 AM.

0200 AM     FLASH FLOOD      2 W HAYWOOD             34.89N 95.98W
05/17/2015                   PITTSBURG          OK   DEPT OF HIGHWAYS

            STATE HIGHWAY 31 FROM INDIAN NATIONS TURNPIKE WEST TO
            HAYWOOD CLOSED DUE TO HIGH WATER AT 9 AM. ESTIMATED TO
            HAVE STARTED FLOODING AROUND 2 AM.

0230 AM     FLASH FLOOD      GANS                    35.39N 94.69W
05/17/2015                   SEQUOYAH           OK   LAW ENFORCEMENT

            SMALL BRIDGE WASHED OUT. 1070 ROAD BLOCKED OFF DUE TO
            HIGH WATER.

0400 AM     FLASH FLOOD      1 N ROBBERS CAVE STATE  35.01N 95.34W
05/17/2015                   LATIMER            OK   PARK/FOREST SRVC

            FOURCHE MALINE RIVER WAS OUT OF BANKS OVER NIGHT. LARGE
            TREES WASHED OUT AND FELL INTO STREAM.

0500 AM     FLASH FLOOD      WEST FORK               35.92N 94.19W
05/17/2015                   WASHINGTON         AR   LAW ENFORCEMENT

            WATER OVER A ROAD...VEHICLE STRANDED AR0UND 7 AM. INITIAL
            FLOODING ESTIMATED AROUND 5 AM.

0800 AM     FLASH FLOOD      SAVOY                   36.11N 94.33W
05/17/2015                   WASHINGTON         AR   PUBLIC

            ILLINOIS RIVER NEAR SAVOY REPORTED OUT OF ITS BANKS.

0900 AM     FLASH FLOOD      2 NW HEAVENER           34.91N 94.63W
05/17/2015                   LE FLORE           OK   DEPT OF HIGHWAYS

            US 270 CLOSED DUE TO HIGH WATER JUST SOUTH OF JUNCTION
            WITH US 271. BETWEEN WISTER AND HEAVENER. FLOODING LIKELY
            STARTED EARLIER.

&&

SAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
May 17, 3:15 PM CST to May 20, 7:45 AM CST
Where
Ottawa County, 6.24 mi W of North Miami to 4.53 mi WSW of Miami
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.934, -94.992

The Neosho River near Commerce rose above its flood stage of 15 feet at 4:15 pm CDT on May 17th. The river crested at 18.51 feet at 12:30 am CDT on the 19th, resulting in moderate flooding. Agricultural land was flooded as well as low lying areas near Miami, including Riverview Park. The river fell below flood stage at 8:45 am CDT on the 20th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583481.